Adderall is a prescription stimulant medication that is most commonly used in the treatment of attention deficit hyperactivity disorder (ADHD) and narcolepsy.
ADHD medications, like Adderall and Ritalin, can affect a person’s physical and mental health, and those who are prescribed it are usually closely monitored by their healthcare providers.
This is especially true for people with heart problems, as stimulant drugs force a person’s heart to work much harder than it is used to and can present severe cardiovascular risks.
The longer and more heavily that a person abuses the medication, the more likely they are to experience negative Adderall side effects involving their heart.
What Are The Effects Of Adderall On The Heart?
Adderall works by raising levels of the neurotransmitters dopamine and norepinephrine in the central nervous system. Norepinephrine is known to raise blood pressure and heart rate.
In addition to a fast heart rate, a person who is misusing or abusing Adderall may also experience other cardiovascular symptoms such as an irregular heartbeat and chest pain.
Other side effects of Adderall abuse include:
- weight loss
- dry mouth
- excessive sweating
Are The Effects Of Adderall Abuse On The Heart Permanent?
Some of the effects of Adderall abuse on the heart are reversible, while others, unfortunately, are not.
A person who is experiencing a fast heart rate or heart palpitations may find that these symptoms go away once they end their Adderall use.
Heart disease from Adderall abuse is, however, not reversible. One of the most common types of heart disease caused by Adderall misuse are heart arrhythmias.
Who Is At Risk For Heart Issues With Adderall?
Anyone who misuses or abuses Adderall is putting themselves at risk to some extent. Though extremely rare, people have suffered heart attacks after taking high doses in a single instance.
However, those who are the most at risk for experiencing serious heart issues while taking Adderall are those with preexisting conditions that aren’t controlled by medication.
Those at particular risk are those with heart problems or high blood pressure. People with serious heart conditions may be advised against taking prescription stimulants altogether.
It is also important to note that there can be special risks among young adults and college students who may be unaware that they have a heart condition.
Can Strain On The Heart From Adderall Use Cause An Overdose?
It is possible for a person to overdose on Adderall, and an Adderall overdose does have the potential to be fatal.
Fatalities from an Adderall overdose are typically the result of a heart attack, stroke, or hyperthermia.
Signs of an Adderall overdose can include:
- loss of consciousness
- body tremors
- panic attack
- blurred vision
- rapid heart rate and breathing
- sudden death
Because an Adderall overdose has the potential to be life-threatening, emergency medical care should always be sought immediately at the first signs of an overdose.
Addiction Treatment Programs For Adderall Abuse
If you or someone you love is experiencing Adderall addiction, professional treatment may be the best option for preventing relapse and achieving long-term recovery.
Treatment programs for Adderall addiction and abuse can include medical detox, inpatient or outpatient treatment, counseling, dual diagnosis treatment, and more.
A person should never stop taking Adderall or other stimulant prescription drugs on their own suddenly without first speaking to and following the guidance of a medical professional.
Find Substance Use Treatment At Bedrock Recovery Center
There is no shame in seeking help for substance abuse and wanting to better your life. Recovery is possible and just a phone call away.
At Bedrock Recovery Center, we would love to help you or your loved one get started. Call any time for answers to your questions, or to learn more about our research-backed treatment options.
Bedrock Recovery Editorial Team
©2022 Bedrock Recovery Center | All Rights Reserved
This page does not provide medical advice.